Texas, 2023

Wildfire in Texas, June 28 to 30, 2023

June 28 to 30, 2023 · NWS FWD · 1 event in 1 county or zone

The Storage Fire began June 28th in Palo Pinto County and was finally fully contained in mid July. The fire burned a total of 792 acres near Possum Kingdom Lake.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

The Storage Fire began June 28th in Palo Pinto County and was finally fully contained in mid July. The fire burned a total of 792 acres near Possum Kingdom Lake. Mandatory and voluntary evacuations were in place in late June for the communities of Gaines Bend, Sportsman's World, and Hell's Gate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 28, 12:59 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 28, 12:59 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
159 PM CDT Wed Jun 28 2023

...New Long Term...

.SHORT TERM... /Issued 1259 PM CDT Wed Jun 28 2023/
/Through Thursday/

The center of a strong, anomalous mid-level ridge remains overhead this
afternoon leading to excessive heat and persistent dry weather
across North and Central Texas. An Excessive Heat Warning remains
in effect for the entire forecast area through 8PM this evening
for temperatures above 105 degrees west of I-35 and heat index
values above 110 elsewhere. Efficient daytime mixing leading to
lower relative humidity across our western zones and breezy
southerly low-level flow may lead to elevated fire weather
concerns both this afternoon and Thursday afternoon, primarily
along/west of Highway 281.

The mid-level ridge axis will gradually shift east toward
southern Arkansas/northern Louisiana during the overnight. As
high-pressure begins to ease its grip over the region, slightly
"cooler" temperatures will allow for the Excessive Heat Warning to
be downgraded to a Heat Advisory across much of the area and
expired completely across portions of western Central Texas on
Thursday. We will welcome any relief (albeit quite small) from the
heat the region has been experiencing lately. However, it will
still be quite hot with temperatures in the upper 90s to low 100s
and heat index values in the 105-110 degree range across much of
North and Central Texas Thursday afternoon. Continue to take the
proper precautionary measures to avoid heat-related illnesses!

Langfeld

&&

.LONG TERM... /NEW/
/Thursday night through Wednesday/

The sprawling upper level ridge which has sorely afflicted the
Southern Plains for the past several days will finally shift
eastward into the Lower Mississippi Valley by Thursday, providing
some modest temperature relief to our region.  High temperatures on
Friday will continue on the hot side, however, ranging from the
upper 90s in the east and southeast to the lower 100s from the
Metroplex into our western counties.

Mid level heights will diminish further on Saturday/Sunday, as an
amplified trough emerges from the Rockies into the
Central/Southern Plains. Meanwhile, the lingering upper level
ridge to our east will become flattened out along the Gulf Coast.
The presence of lower heights and slightly cooler mid-level
temperatures will promote the development of isolated to scattered
showers and thunderstorms across North Central Texas this
weekend. Most locations should remain dry, but a few spots may
experience lightning and gusty winds, as well as brief heavy
rainfall. Weekend highs should recede ever so slightly into the
mid and upper 90s both days, with heat indices topping out just
above the century mark.

The vigorous upper trough over the Central Plains will shift
eastward into the Great Lakes by Monday/4th of July, with a
subtle trough extending farther southwest into West Texas. This
pattern of upper level weakness over North Central Texas will
continue to suppress (to an extent at least) the daytime highs
over the region, while also promoting a low end chance of showers
and thunderstorms. As is the case for the weekend, most locations
will remain dry on the 4th, but a few spots may be impacted by a
brief round of convection. Those planning activities over the
weekend on through the 4th need to keep a contingency plan in
place, just in case showers and thunderstorms do impact one's
vicinity. High temperatures will remain at or just above seasonal
norms, topping out in the mid and upper 90s in most locations.

Extended guidance suggests the weak trough over our area will
shift southeastward by Wednesday, replaced by a northwesterly flow
regime ahead of a building high across New Mexico. Enough
residual moisture and instability will be present to foster some
additional widely scattered convection Wednesday, and have thus
maintained 20-30% PoPs areawide. Highs should remain confined to
the mid and upper 90s on Wednesday, continuing the "milder" trends
of previous days.

Bradshaw

&&

.AVIATION... /Issued 1259 PM CDT Wed Jun 28 2023/
/18Z TAFs/

VFR is expected to persist at all terminals through the TAF
period. Winds will remain out of the south at 10-15 kts gusting to
20-25 kts at times. Another low-cloud deck may nudge into portions
of the Brazos Valley later tonight into early Thursday morning,
but should remain south and east of KACT.

Langfeld

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    81 101  80 100  81 /   0   0   0   0   5
Waco                76  99  75  98  77 /   0   0   0   0   0
Paris               76  97  77  96  78 /   0   0   0   0   5
Denton              78 103  78 101  79 /   0   0   0   0   5
McKinney            78  99  78  98  79 /   0   0   0   0   5
Dallas              81 101  81 100  80 /   0   0   0   0   5
Terrell             77  99  77  98  77 /   0   0   0   0   0
Corsicana           78  99  77  98  77 /   0   0   0   0   0
Temple              75 101  73  99  76 /   0   0   0   0   0
Mineral Wells       78 104  75 102  78 /   0   0   0   0  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT this evening for
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175.

Heat Advisory from 8 PM this evening to 8 PM CDT Thursday for
TXZ091>095-100>107-115>123-131>135-144>148-157>162-174-175.

&&
Hazardous weather outlook, Jun 28, 1:44 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
244 PM CDT Wed Jun 28 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
244 PM CDT Wed Jun 28 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Well above-normal temperatures will continue today. Make sure to take
the necessary precautions to avoid heat related illnesses.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Low thunderstorm chances will return to the region Saturday through
Wednesday. Any storm that does develop has the potential to produce
lightning, gusty winds and brief heavy rain.

Hot weather will continue through the end of the week, and persons
should continue to take precautions from the heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Palo Pinto

When
June 28, 4:03 PM CST to June 30, 11:59 PM CST
Where
Palo Pinto forecast zone
Reported by
Park/Forest Service
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

The Storage Fire began June 28th in Palo Pinto County and burned 792 acres near Possum Kingdom Lake. The fire was located approximately 4 miles south of Possum Kingdom Lake and 10 miles west of Palo Pinto. The fire was finally fully contained in mid July. Two buildings were destroyed. Mandatory and voluntary evacuations were in place in late June for the communities of Gaines Bend, Sportsman's World, and Hell's Gate.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112473.